Onset of Facial Dermatitis Observed in Small Number of Dupilumab-Treated AD Patients

Although a small proportion of patients from both the US and Korean centers experienced new onset facial dermatitis, investigators suggested steroid withdrawal should be considered when diagnosing erythema in patients.

Improvements in facial dermatitis were observed in a majority of dupilumab-treated patients with atopic dermatitis in a new multicenter prospective cohort study.

However, a small proportion of patients had developed facial dermatitis as a result of the biologic.

Previous data have indicated the biologic waste effective in treating AD in a variety of different patient populations. However, recent literature has shown an increasing number of reports of facial erythema related to dupilumab use.

Facial erythema had not been reported as an adverse event in any of the phase 3 trials of dupilumab. As such, investigators led by Jiyoung Ahn, MD, PhD, of the National Medical Center in Seoul, Korea, felt it necessary to conduct a multi-center and multi-national study that analyzed the clinical features, morphology, and etiology of facial erythema in patients treated with dupilumab.

The study was conducted between January 1, 2020 to December 31, 2020, and included patients from the Oregon Health & Science University in the United States as well as the National Medical Center and Chosun University Hospital in Korea.

Patients who were diagnosed with AD and treated with dupilumab for a minimum of 4 months were included in the study; 162 patients were deemed eligible and were enrolled for analysis.

Patients were tasked with completing a 20-item questionnaire that collected data on the onset of facial erythema, frequency of topical corticosteroids (TCS) use both before and after dupilumab treatment, duration and change of TCS use, and the change/severity of facial erythema before and after biologic use.

These data, as well as patient demographics, medical history, and more, would be enhanced with further assessments made by dermatologists featured in the study.

The Findings

Of the 162 patients included in the study, 20 (14.1%) were American and 142 (85.9%) were Korean. The mean age of the patients was 31.7 years, and a majority (61.1%) were male.

The mean treatment period with dupilumab was 33.2 weeks.

Investigators observed that a majority of patients with pre-existing facial dermatitis (n=121, 88.3%) reported improvements with dupilumab therapy, while only 9 (6.6%) reported no improvements.

Regarding patients with no pre-existing facial dermatitis (25), a total of 6 (24%) patients developed new-onset facial erythema as a result of dupilumab treatment.

Notably, a significant number of,patients in both the exacerbation (86%) and new-onset groups (67%)had a history offacial TCS use, and both groups featured similar clinical manifestations and distribution with few differences.

Although a small proportion of patients from both the US and Korean centers experienced new onset facial dermatitis, investigators suggested steroid withdrawal should be considered when diagnosing erythema in patients.

"Future studies with larger cohort size group are needed to clarify etiology and pathogenesis of facial erythema in patients treated with dupilumab," the team wrote.
The study, "Facial Erythema in Patients with Atopic Dermatitis Treated with Dupilumab- A Descriptive Study of Morphology and Etiology," was published online in JEADV.